Support honest drug info & help us reach a new high for the
number of $5+ donations in a month. Our goal is 1,376.

Donate by Bitcoin
Agitated and Still Congested
Pseudoephedrine
by bindingaffinity
Citation:   bindingaffinity. "Agitated and Still Congested: An Experience with Pseudoephedrine (exp115295)". Erowid.org. Apr 17, 2021. erowid.org/exp/115295

 
DOSE:
120 mg oral Pseudoephedrine (daily)
  20 mg oral Vortioxetine (daily)
  60 mg oral Duloxetine (daily)

BODY WEIGHT: 230 lb


Some background about me, before I get into the meat of this report: I'm experienced with a wide variety of substances, mostly psychedelics, dissociatives, and psychiatric medications (although the first two don't factor into this report at all). My first antidepressant, bupropion, was effective but caused me to have very noticeable tics, starting with forceful blinking and ending up with vocal tics, hand and arm waving, etc., which were quite disruptive to me as I was a college student at the time and needed to sit still and pay attention during class. So I didn't stay very long on it. My current antidepressant regimen is vortioxetine (20mg/day) and duloxetine (60mg/day). Because of a recent relapse into more severe depression (with anhedonia, or loss of pleasure, and abulia, or loss of willpower), the duloxetine dosage had been increased a couple weeks before the events of this report, which got me back into my daily life routines and enjoying my interest again.

Another thing about me is that I have been congested basically my whole life. Towards the beginning of the year, I decided to actually tackle this problem for once. My doctor recommended a combination of antihistamines, pseudoephedrine, and nasal steroids. So to the local pharmacy I went, and got a load of generic 12-hour Allegra-D (120mg pseudoephedrine per extended-release tablet).

A week or so into taking it every morning, I began to notice a recurrence of my tics.
A week or so into taking it every morning, I began to notice a recurrence of my tics.
It started with a sniffing/snorting tic (imagine breathing in deep, closing off your nose and mouth, and exhaling forcefully through your nose). At first I didn't notice that one much, because I figured it had something to do with the congestion, and this is one of the few tics I have that has come and go over the years even when I'm not on meds that cause tics.

The next tic that developed was jerking my head to the left. Tics are semivoluntary motions, meaning I usually perform them consciously or subconsciously in response to a kind of "not right" feeling (called a premonitory sensation or premonitory urge by movement disorder specialists). In the case of this tic, I feel like something on or near my left ear is vaguely wrong. A few days after that started, another tic surfaced where I would tense up my right wrist and shake my hand very fast; if I didn't know better I might call it a tremor, but it was also semivoluntary like the other tics. The most bothersome tic I developed was a tendency to grimace; if I was outside this could be easily hidden by my mask, but in Zoom meetings it could be uncomfortable to suppress.

At this point I was twitchy and still congested, but I was willing to stick with the allergy meds in case they eventually worked. Besides, I had had tics before and they were weird and distressing at the time, but this time I felt prepared to accept them as just some weird new thing my brain was doing. Plus, it's a lot easier to hide them when everyone is working from home.

However, one night, about 2 to 3 weeks in, was the point that drove me to cut off the pseudoephedrine altogether. I had been feeling increasingly restless and fidgety over the course of the past 2 weeks, but this night I felt intensely agitated. I wasn't anxious—I didn't have any more fear or worry than I usually do, and I wasn't even afraid of the unusual situation I had found myself in. But I was restless enough that I found my normally indolent self unpacking, washing dishes, anything to satisfy the urge to move. However, I was also getting very easily tired when I did anything that required physical effort, resulting in a very unpleasant switch between resting physically while becoming increasingly mentally agitated, and tiring myself out physically while reducing my agitation. I messaged a friend about this, who suggested doing something with my hands instead of my whole body. I pulled out my sampler and began working on a new song. While I was making music, I was in a flow state—elated, unbothered by agitation or tics. But the moment I got frustrated by my own creative limitations and stopped, the agitation and tics came flooding back.

I almost worried that night that I was beginning to have a manic or mixed episode—I have a family history of bipolar disorder, although it fortunately hasn't affected me. But the next morning I could see clearly in hindsight it was just weeks worth of pseudephedrine use messing with my system. I quit taking it the next day and after a couple days of rebound congestion and sinus headaches I was mostly back to where I started, although a few of the tics are here to stay.

I'm not sure what message to take away from this experience. The last time I had a substance-induced tic disorder (with bupropion), the jury was out on whether I had Tourette syndrome or just an underlying tendency towards a very rare drug reaction. Perhaps norepinephrinergic drugs just don't get along with me.

Exp Year: 2021ExpID: 115295
Gender: Not Specified 
Age at time of experience: 28 
Published: Apr 17, 2021Views: 852
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pseudoephedrine (215) : Health Problems (27), Depression (15), Medical Use (47), Not Applicable (38)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults